Opioid medicines include codeine, morphine (MS-Contin), hydromorphone (Dilaudid), oxycodone (OxyNeo), fentanyl (Duragesic), meperidine (Demerol), tramadol, and diamorphine (medical heroin).
Some opioids may be combined with drugs like Aspirin (ASA) and acetaminophen (Tylenol) to give more pain relief.
Opioids often come as a tablet that you swallow. When used in ways they weren't meant to be used, they may also be injected, inhaled (snorted), or smoked.
Taking opioids with alcohol or other drugs such as antidepressants or sleeping pills is dangerous—you can have trouble breathing and go into a coma.
You can be fined or go to jail for making or selling opioids, carrying opioids without a prescription, and prescription shopping (getting more than 1 opioid prescription from different doctors without telling them).
Low doses of opioids can affect your driving. Higher doses can lower your heart rate, blood pressure and breathing. Very high doses can cause disorientation, convulsions, and hallucinations (seeing, hearing, or feeling things that aren't there).
Using opioids for a long time can cause many problems, including:
Using opioids with ASA for a long time can cause stomach bleeding. Using opioids with acetaminophen for a long time can cause kidney and liver damage.
If you use a lot of opioids, you may need to use more and more to feel the same effects. Your body and mind can become dependent (addicted) to how opioids make you feel.
If you are dependent on opioids while pregnant, your baby could go through withdrawal and be very sick after they're born.
You have a higher chance of becoming dependent on opioids if you have a history of alcohol use or other substance use. Talk to your doctor or pharmacist so you can get right choice of medicines for pain control.
If you are dependent on opioids and you stop using them, you may have withdrawal symptoms such as:
Mild withdrawal symptoms usually start between 12 and 30 hours after the last time the drug was taken. The worst symptoms pass within a few days, but it can take months to feel normal.
Withdrawal can be painful. A healthcare provider can help you withdraw safely.
Opioid poisoning (overdose) can cause you to stop breathing and die.
If you're at risk of opioid poisoning, never use alone and have naloxone available. Naloxone reverses the poisoning effects and keeps you breathing until you get emergency medical help.
If you're concerned about your or someone else's opioid use, or you want to learn more about substance use, call the Addiction and Mental Health 24 Helpline, any time of the day or night, at 1-866-332-2322 (Alberta only).
Current as of: June 1, 2023
Author: Poison & Drug Information Service, Alberta Health Services
This material is not a substitute for the advice of a qualified health professional. This material is intended for general information only and is provided on an "as is", "where is" basis. Although reasonable efforts were made to confirm the accuracy of the information, Alberta Health Services does not make any representation or warranty, express, implied or statutory, as to the accuracy, reliability, completeness, applicability or fitness for a particular purpose of such information. Alberta Health Services expressly disclaims all liability for the use of these materials, and for any claims, actions, demands or suits arising from such use.